Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 142, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Jul 22, 2017, 11:23 PM CDT for Johnson County, Kansas. It was in force for 27 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 11:23 PM CDT (04:23 UTC)
- Expired
- Jul 24, 2017, 2:03 AM CDT
- In force
- 27 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tomahawk Creek at Roe Avenue (TCRK1). The gauge peaked at 14.14 ft at Jul 23, 2017, 12:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 13 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06893350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
695
WGUS43 KEAX 230423
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1123 PM CDT Sat Jul 22 2017
...The National Weather Service in Pleasant Hill Mo has issued a
flood warning for the following rivers in Kansas...
Tomahawk Creek at Roe Avenue affecting Johnson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
KSC091-240423-
/O.NEW.KEAX.FL.W.0142.170723T0423Z-170724T0703Z/
/TCRK1.1.ER.170723T0335Z.170723T0500Z.170723T0703Z.UU/
1123 PM CDT Sat Jul 22 2017
The National Weather Service in Pleasant Hill Mo has issued a
* Flood Warning for
The Tomahawk Creek at Roe Avenue.
* until late Sunday night.
* At 11:17 PM Saturday the stage was 14.9 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.6 feet by
early Sunday morning. The river will fall below flood stage early
Sunday morning.
* At 13.0 feet...Water approaches the northbound lane of Tomahawk
Creek Parkway.
&&
Latest
Location FS Stage Day/Time Forecast
Tomahawk Creek
Roe Avenue 13 14.9 Sat 11 PM 15.6 early Sunday morning
&&
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463
$$1 follow-up statement
665
WGUS83 KEAX 230701
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
201 AM CDT Sun Jul 23 2017
...The Flood Warning is cancelled for the following rivers in
Kansas...
Tomahawk Creek at Roe Avenue affecting Johnson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.This product along with additional weather
and stream information is available at www.weather.gov/kc/.
&&
KSC091-230731-
/O.CAN.KEAX.FL.W.0142.000000T0000Z-170724T0703Z/
/TCRK1.1.ER.170723T0335Z.170723T0432Z.170723T0533Z.UU/
201 AM CDT Sun Jul 23 2017
The Flood Warning is cancelled for
The Tomahawk Creek at Roe Avenue.
* At 1:47 AM Sunday the stage was 8.5 feet.
* Flood stage is 13.0 feet.
* Fell below flood stage at 12:33 AM Sunday.
* Forecast...The river will continue to fall to 4 feet by 7 am.
&&
Latest
Location FS Stage Day/Time Forecast
Tomahawk Creek
Roe Avenue 13 8.5 Sun 02 AM 8.5 after midnight this
morning
&&
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 22, 6:43 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 22, 6:43 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017
.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017
I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.
Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.
Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017
VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
057-060-102>105.
MO...Excessive Heat Warning until 8 PM CDT this evening for
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...GranaHazardous weather outlook, Jul 22, 3:30 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 330 PM CDT Sat Jul 22 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-232030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 330 PM CDT Sat Jul 22 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect for the entire area through this evening. Highs will be in the upper 90s with heat index values between 108 and 112 this afternoon. Isolated to scattered thunderstorms are expected this evening and overnight, particularly near and south of I-70. A few storms could produce gusty winds and locally heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 22, 10:42 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG BLUE SPRINGS 39.02N 94.28W
07/22/2017 JACKSON MO TRAINED SPOTTER
LARGE LIMBS DOWN
&&Local storm report, Jul 22, 10:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 2 E LINWOOD 39.00N 95.00W
07/22/2017 LEAVENWORTH KS EMERGENCY MNGR
TWO TREES BLOWN DOWN. BOTH 8 INCHES IN DIAMETER. FELL
OVER THE ROADWAY
&&
SGRANALocal storm report, Jul 22, 10:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1046 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG PLEASANT VALLEY 39.22N 94.48W
07/22/2017 CLAY MO LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
SGRANALocal storm report, Jul 22, 10:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN 3 W GREENWOOD 38.85N 94.39W
07/22/2017 M2.20 INCH JACKSON MO TRAINED SPOTTER
&&
SGRANALocal storm report, Jul 22, 10:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG NORTH KANSAS CITY 39.13N 94.56W
07/22/2017 CLAY MO PUBLIC
NUMEROUS TREES DOWN
1030 PM TSTM WND DMG 2 S KANSAS CITY KANSAS 39.09N 94.63W
07/22/2017 WYANDOTTE KS PUBLIC
LARGE TREES BLOCKING STREETS
1041 PM TSTM WND DMG BLUE SPRINGS 39.02N 94.28W
07/22/2017 JACKSON MO TRAINED SPOTTER
LARGE LIMBS DOWN
1045 PM TSTM WND DMG PLEASANT VALLEY 39.22N 94.48W
07/22/2017 CLAY MO PUBLIC
LARGE LIMBS DOWN
1048 PM TSTM WND DMG SUGAR CREEK 39.11N 94.44W
07/22/2017 JACKSON MO PUBLIC
LARGE TREE DOWN
1050 PM TSTM WND GST NW LIBERTY 39.25N 94.42W
07/22/2017 E80 MPH CLAY MO PUBLIC
RIPPED BLADES OFF PORCH CEILING FAN
1040 PM TSTM WND DMG 5 S KANSAS CITY 39.03N 94.58W
07/22/2017 JACKSON MO BROADCAST MEDIA
NUMEROUS TREES AND LARGE LIMBS DOWN ACROSS THE COUNTRY
CLUB PLAZA AND WARD PARKWAY AREAS
&&Local storm report, Jul 22, 11:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND DMG GRAIN VALLEY 39.01N 94.20W
07/22/2017 JACKSON MO TRAINED SPOTTER
LARGE TREES DOWN
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:34 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 26 min |
| Jul 22, 9:44 PM CDT | Areal Flood Advisory | EAX | Johnson | 4 hr |
| Jul 22, 9:51 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 39 min |
| Jul 22, 10:23 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami, Wyandotte | 52 min |
| Jul 22, 11:02 PM CDT | Areal Flood Advisory | EAX | Johnson, Wyandotte | 4 hr |
| Jul 22, 11:31 PM CDT | River Flood Warning | EAX | Johnson | 29 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.